Editorial Note: See The Man who thought he was a Monster
He was born on a Sunday. He had an average background with few health, physical or mental problems. His main difficulty was a certain social anxiety.
He went to University to study Neuroscience – probably to try and understand people.
His first attempt to seek help was from the Student Mental Health Clinic on March 16, 2012. The intake worker noted that he seemed extremely anxious, and she mentioned a certain misanthropy.
The first medical contact was on March 21, 2012. The doctor viewed him as having a schizoid personality (socially isolated – loner) with marked anxiety and some homicidal ideation. She prescribed Klonopin (a benzodiazepine), and sertraline (Zoloft).
A week later, he complained of memory problems in class, and the Klonopin was swapped for Propranolol 10mg BD (a beta-blocker). His memory problems continued and the propranolol dose was reduced to 5mg BD.
Klonopin and Propranolol can cause memory problems. Both can also act as antidotes to the anxiety and agitation Zoloft can cause. SSRIs can also cause memory problems.
Meanwhile his dose of Zoloft was being increased in steps from 50mg to 100mg to 150mg per day.
He stopped Zoloft somewhere around June 30, 2012, unaware of the risks of a withdrawal syndrome.
On Zoloft, he had disinhibition, affective instability, altered sexual functioning, and thoughts of violence, and he became delusional.
One friend said: “He began to “loosen up a bit” on medication and “became more talkative to random people.”
In the notebook that has been made public, he clearly outlines that he lost his sense of fear while taking Zoloft.
In the notebook he refers to his having developed a “dysphoric mania.” This is an accurate description of the affective instability that SSRIs can cause. It generally refers to a state in which the person, in very quick succession, can feel energized, reckless and invincible, and then depressed and suicidal.
He linked this dysphoric mania to his impulses to spend excessively which were out of character for him.
In line with a majority of people taking an SSRI, he reported a degree of sexual dysfunction while on Zoloft. By his account, the higher the dose of treatment, the more marked these symptoms became.
He reported a degree of emotional numbing. This happened from early in treatment and became more marked as the dose of treatment with Zoloft increased. He reports that his anxiety “turned off.”
As per the notebook, he reported that his anxiety levels remained turned off even after he discontinued Zoloft.
Prior to going on Zoloft, he had rather non-specific global thoughts of harming others. He appears to have had a low opinion of the human race, expressed for instance, in thoughts that it might be no harm to “nuke” them. These thoughts seem consistent with his acknowledged social phobia. (Think Scrooge in the Christmas Carol – the Victorians once saw misanthropy as close to a virtue).
He expressed such thoughts to his doctors, and it is clear that they were concerned, and struggled to work out if he was exhibiting signs of psychosis.
But on Zoloft, he developed new thoughts centering on the possibility of specific homicidal acts. These were not the same as his former vague ideas of killing people. They were focused and specific, and “realistic.” They were entirely different to any ideas he had had before.
(In the case of people who have been regularly suicidal in the past, and who become suicidal on SSRIs, it is common to find them saying that the new ideas are quite unlike their usual suicidal ideas and indeed some can hold both sets of thoughts in their mind at the same time).
SSRIs like Zoloft can disrupt motivational hierarchies (our values and priorities) leading to alcoholism, violence and a range of other behaviors not usual for the person taking them.
He had a change in his motivational hierarchies. He did not just have thoughts that differed from those he had before, he had a different motivational link to his thoughts. The possibility of acting on these thoughts had emerged in a way that had not been present before.
He attempted to communicate this new state of affairs to his doctors and their failure to grasp it made the looming action even more real. The ideas became something that required action.
When he stopped Zoloft, he did so abruptly from a dose of 150mg. There is no indication he was told to taper (although the medication packaging comes with some warning). He was unaware Zoloft could produce dependence and a withdrawal syndrome.
He became confused on withdrawal – being both more and less depressed. He became emotionally labile – dysphoric mania as he described it.
The reduction in fear he experienced while on Zoloft continued after he had stopped. Lots of people have continued emotional blunting or depersonalization – detachment from your thoughts or feelings – for months after stopping treatment with SSRIs.
The trial records show that on several occasions, he referred to the changes in his thinking, saying that if he told anyone what he was thinking they would then have to lock him up.
The medical response was that he was responsible for his own thoughts and actions.
I and my colleagues react to people threatening to kill themselves and others in exactly this way every week of the year – and for the most part this is the correct reaction and reduces the risk of violence to others. It is not the correct reaction to a new SSRI induced situation.
He appears to have attempted to communicate the changes he was experiencing in messages to friends, and classmates
There are difficulties in conveying alien thoughts of the kind that can be triggered by an SSRI.
On Friday July 20th 2012, 8986 days after he was born, he entered the movie theater.
He was arrested and hospitalized. Four months later, he became disturbed in hospital and was prescribed a variety of tranquilizers.
At the end of December, he was put on another SSRI for the first time since the end of June and 5 days afterwards attempted to kill himself. He was put on suicide watch.
The agitated reaction subsided sometime later. No-one thought to stop the SSRI. Every expert who interviewed him, interviewed a man who was on a cocktail of meds. He spoke reasonably but was blunted. Its not clear there were any delusions.
We now know he wasn’t give the death penalty. He may have preferred it.